Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 66, NWS Sioux Falls, SD

July 17, 20194 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2019, 4:09 AM CDT for 4 counties in South Dakota. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 4:09 AM CDT (09:09 UTC)
Expired
Jul 17, 2019, 5:00 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 201 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:12 AM CDTTSTM WND DMG14 W Platte, SD*** 3 INJ *** TREE DAMAGE AT SNAKE CREEK CAMPGROUND, INJURIES OCCURRED DUE TO BRANCHES FALLING ON TENTS. TIME ESTIMATED FROM RADAR.
Jul 17, 4:16 AM CDTTSTM WND GST 631 S Kimball, SD
Jul 17, 4:16 AM CDTTSTM WND GST 11514 W Platte, SDDOT RWIS REPORTED 115 MPH WIND GUST.
Jul 17, 4:25 AM CDTTSTM WND GST 667 S Platte, SD
Jul 17, 4:37 AM CDTTSTM WND GST 654 Se White Lake, SDWIND GUSTS UP TO AROUND 65 MPH DURING SEVERE THUNDERSTORM WITH RAINFALL 1.59 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS53 KFSD 170909
SVRFSD
SDC003-015-023-053-171000-
/O.NEW.KFSD.SV.W.0066.190717T0909Z-190717T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
409 AM CDT Wed Jul 17 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Aurora County in south central South Dakota...
  Northwestern Charles Mix County in south central South Dakota...
  Northwestern Gregory County in south central South Dakota...
  Brule County in south central South Dakota...

* Until 500 AM CDT.

* At 408 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Kimball to 10 miles southeast
  of Iona, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Kimball around 435 AM CDT.
  Grass Ranch Colony around 440 AM CDT.
  Platte and White Lake around 500 AM CDT.

Other locations impacted by these severe thunderstorms include
Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4331 9943 4350 9939 4350 9929 4353 9928
      4357 9934 4364 9935 4379 9932 4381 9861
      4324 9882
TIME...MOT...LOC 0908Z 267DEG 18KT 4369 9911 4342 9929 

HAIL...1.50IN
WIND...60MPH
 
$$

Kalin
3 follow-up statements
198 
WWUS53 KFSD 170919
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
419 AM CDT Wed Jul 17 2019

SDC003-015-023-053-171000-
/O.CON.KFSD.SV.W.0066.000000T0000Z-190717T1000Z/
Aurora SD-Charles Mix SD-Gregory SD-Brule SD-
419 AM CDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHWESTERN AURORA...NORTHWESTERN CHARLES MIX...NORTHWESTERN
GREGORY AND BRULE COUNTIES...

At 419 AM CDT, severe thunderstorms were located along a line
extending from near Grass Ranch Colony to 10 miles west of Platte,
moving east at 50 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

These severe storms will be near...
  White Lake around 425 AM CDT.
  Platte around 430 AM CDT.

Other locations impacted by these severe thunderstorms include
Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4331 9943 4350 9939 4350 9929 4353 9928
      4357 9934 4364 9935 4379 9932 4381 9861
      4324 9882
TIME...MOT...LOC 0919Z 278DEG 41KT 4368 9885 4335 9906 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Kalin
153 
WWUS53 KFSD 170940
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
440 AM CDT Wed Jul 17 2019

SDC003-015-023-053-171000-
/O.CON.KFSD.SV.W.0066.000000T0000Z-190717T1000Z/
Aurora SD-Charles Mix SD-Gregory SD-Brule SD-
440 AM CDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHWESTERN AURORA...NORTHWESTERN CHARLES MIX...CENTRAL GREGORY
AND SOUTHEASTERN BRULE COUNTIES...

At 440 AM CDT, severe thunderstorms were located along a line
extending from near White Lake to near Platte, moving east at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  White Lake around 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4329 9921 4380 9900 4381 9861 4324 9882
TIME...MOT...LOC 0940Z 267DEG 18KT 4369 9871 4336 9892 

HAIL...1.00IN
WIND...70MPH
 
$$

Kalin
904 
WWUS53 KFSD 170953
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
453 AM CDT Wed Jul 17 2019

SDC003-015-023-053-171003-
/O.EXP.KFSD.SV.W.0066.000000T0000Z-190717T1000Z/
Aurora SD-Charles Mix SD-Gregory SD-Brule SD-
453 AM CDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AURORA...
NORTHWESTERN CHARLES MIX...CENTRAL GREGORY AND SOUTHEASTERN BRULE
COUNTIES WILL EXPIRE AT 500 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central South Dakota.

LAT...LON 4329 9921 4380 9900 4381 9861 4324 9882
TIME...MOT...LOC 0953Z 267DEG 18KT 4369 9863 4336 9884 

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:29 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 16, 10:29 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1029 PM CDT Tue Jul 16 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 326 PM CDT Tue Jul 16 2019

Scattered strong to severe thunderstorms are possible tonight into
early Wednesday morning.

Scattered thunderstorms from an exiting MCV will continue to move
eastward into the Upper MS Valley through early this afternoon.
Residual boundaries, instability and moisture could result in
isolated thunderstorms late this afternoon and evening. However,
better convective chances increase late this evening into early
Wednesday morning as a strong shortwave rolls across the High
Plains.

As this main shortwave moves east over western SD this evening, an
increasing south-north moving low level jet from 30 to 40 knots will
develop. This will also enhance theta-e advection across the area and
hence, expand and intensify convection across south central SD.
MUCAPE will exceed 2500 J/kg this evening, and with an increasingly
deep layer shear profile from 30 to 45+ knots, organized supercells
are likely. A few rotating storms at the initial stage are possible;
however, the primary mode during the overnight hours looks to be
multi-cell clusters of bowing segments as storms move through the
forecast area. Soundings show an inverted V-profile and DCAPE values
over 1000 J/kg and 0-3 km shear from 25-30 knots. Thus, large hail
will be possible in the early stages, but the main threat will be
damaging winds with the potential for 70 mph+.

Confidence level in terms of precipitation chances is moderate to
high. Uncertainty arises with timing as models are not in good
agreement; therefore have followed the 700 mb boundary as reference
for PoPs. As of now, severe thunderstorms will be possible as early
as 1AM CDT or as late as 4AM CDT into Wednesday morning.

Convection re-develops Wednesday afternoon, mainly along and east
of I-29 as instability increases and the low-level jet re-
intensifies. SPC highlights well this risk on its Day 2 severe
weather outlook.

Cloud cover from the exiting MCS could impact temperatures on
Wednesday, mainly for areas along and north of I-90 with highs in
the upper 80s. An Excessive Heat Watch remains in effect for areas
along and south of I-90 where highs are expected to be from the
upper 80s to low 90s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 326 PM CDT Tue Jul 16 2019

The main concern in the long term is the continued heat, especially
south of I-90.

As the ongoing MCS moves/weakens east of the forecast area,
lingering showers and thunderstorms will be possible Wednesday night
into Thursday. Better focus for precipitation will be along and east
of I-29. Next precipitation chances are expected Friday night and
again Saturday into Sunday as several vort max/disturbances move
along the westerly flow aloft.

In terms of temperatures, Thursday and Friday look like the warmest
days of the extended with highs ranging from the upper 80s to upper
90s. Afternoon temperatures are expected to reach the low to mid 70s
through the end of the week. As mentioned in the short-term, an
Excessive Heat Watch has been issued for portions of the forecast
area through Friday evening as heat index values are expected to be
up to 105 degrees Fahrenheit.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1028 PM CDT Tue Jul 16 2019

Scattered thunderstorms are expected to develop and push across
the area after 08Z tonight, affecting mainly KHON and KFSD into
Wednesday morning. A few additional thunderstorms may develop on
Wednesday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for SDZ050-063>071.

MN...NONE.
IA...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for IAZ001>003-012>014-020>022-031-032.

NE...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for NEZ013-014.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:07 AM CDTExcessive Heat WarningFSDBon Homme, Clay, Hanson, Hutchinson, Lincoln, McCook and 4 more66 hr
Jul 17, 4:07 AM CDTHeat AdvisoryFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory and 4 more9 hr
Jul 17, 4:32 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory28 min
Jul 17, 4:51 AM CDTSevere Thunderstorm WarningFSDAurora, Bon Homme, Charles Mix, Davison, Douglas, Gregory and 2 more39 min
Jul 17, 5:03 AM CDTTornado WarningFSDDouglas, Hutchinson27 min
Jul 17, 5:22 AM CDTTornado WarningFSDHutchinson23 min
Jul 17, 5:27 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Davison, Hanson, Hutchinson, McCook and 3 more63 min
Jul 17, 6:17 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more58 min
Jul 17, 6:20 AM CDTTornado WarningFSDClay, Turner, Union25 min
Jul 17, 6:54 AM CDTSevere Thunderstorm WarningFSDLincoln, Union66 min
Jul 17, 7:06 AM CDTFlash Flood WarningFSDLincoln, Minnehaha4 hr
Jul 17, 7:19 AM CDTFlash Flood WarningFSDUnion116 min
Jul 17, 9:02 AM CDTRiver Flood WarningFSDLincoln, Minnehaha67 hr
Jul 17, 9:56 AM CDTRiver Flood WarningFSDLincoln21 days
Jul 17, 5:19 PM CDTHeat AdvisoryFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory and 9 more28 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.